Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 98, NWS Morristown, TN

May 20, 2005Grainger County, Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 20, 2005, 1:38 AM EDT for Grainger County, Knox County, Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2005, 1:38 AM EDT (05:38 UTC)
Expired
May 20, 2005, 2:00 AM EDT
In force
22 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Grainger County, TN, Knox County, TN

The radar

The Knoxville radar (KMRX), 25 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 10:05 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.6 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 200539
SVRMRX
TNC057-093-200600-
/O.NEW.KMRX.SV.W.0098.050520T0538Z-050520T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
138 AM EDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAINGER COUNTY IN EAST TENNESSEE
  EASTERN KNOX COUNTY IN EAST TENNESSEE

* UNTIL 200 AM EDT

* AT 136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM BUFFALO SPRINGS TO LAKE
  FOREST...OR ALONG A LINE EXTENDING FROM RUTLEDGE TO 9 MILES
  SOUTHEAST OF KNOXVILLE...AND MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL EASTERN KNOX COUNTY AT 150 AM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3633 8362 3585 8397 3594 8369 3624 8351

$$

LCM
2 follow-up statements
000 
WWUS54 KMRX 200550
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
149 AM EDT FRI MAY 20 2005

TNC057-093-200600-
/O.CON.KMRX.SV.W.0098.000000T0000Z-050520T0600Z/
GRAINGER TN-KNOX TN-
149 AM EDT FRI MAY 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 AM EDT FOR
EASTERN KNOX AND SOUTHWESTERN GRAINGER COUNTIES...

AT 147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BUFFALO SPRINGS TO KIMBERLIN
HEIGHTS...OR ALONG A LINE EXTENDING FROM RUTLEDGE TO 9 MILES
SOUTHEAST OF KNOXVILLE...MOVING EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  EASTERN KNOX COUNTY AND SOUTHEASTERN GRAINGER COUNTY AT 155 AM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3633 8362 3585 8397 3594 8369 3624 8351

$$
000 
WWUS54 KMRX 200552 CCA
SVSMRX

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
149 AM EDT FRI MAY 20 2005

TNC057-093-200600-
/O.CON.KMRX.SV.W.0098.000000T0000Z-050520T0600Z/
GRAINGER TN-KNOX TN-
149 AM EDT FRI MAY 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 AM EDT FOR  
KNOX AND GRAINGER COUNTIES...

AT 147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BUFFALO SPRINGS TO KIMBERLIN
HEIGHTS...OR ALONG A LINE EXTENDING FROM RUTLEDGE TO 9 MILES
SOUTHEAST OF KNOXVILLE...MOVING EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  EASTERN KNOX COUNTY AND SOUTHEASTERN GRAINGER COUNTY AT 155 AM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3633 8362 3585 8397 3594 8369 3624 8351

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:05 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 19, 10:05 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1005 PM EDT THU MAY 19 2005

.DISCUSSION...WILL BE UPDATING ZONES SHORTLY FOR SEVERE THUNDERSTORM
WATCH IN EFFECT UNTIL 300 AM EDT FOR AREAS ALONG AND NORTH OF A
MORGAN TO GREENE COUNTY LINE. MCS TRACKING SE THIS EVENING WILL MOVE
INTO THE AREA THROUGH MIDNIGHT. LARGE HAIL ... DAMAGING WINDS AND
HEAVY RAINFALL EXPECTED. CONVECTION STILL ON TRACK FOR SOUTHERN
AREAS LATER TONIGHT. OVERNIGHT TEMPS WILL REMAIN WARM BUT WILL
EVENTUALLY COOL IN RAIN AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  77  61  81 /  90  80  40  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  77  59  78 / 100  90  40  10
OAK RIDGE, TN                       65  77  59  78 / 100  80  30  10
TRI CITIES AIRPORT, TN              62  72  52  72 / 100  70  60  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

SON
Hazardous weather outlook, May 19, 5:02 AM EDT, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 AM EDT THU MAY 19 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-201000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
502 AM EDT (402 AM CDT) THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A COLD FRONT WILL MOVE INTO THE REGION LATE TODAY...BRINGING
THUNDERSTORMS TO THE AREA THIS AFTERNOON AND TONIGHT.  ANY STORMS
THAT DEVELOP WILL BE CAPABLE OF BECOMING SEVERE...WITH STRONG
DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:43 AM EDTSevere Thunderstorm WarningMRXHancock17 min
May 20, 12:52 AM EDTSevere Thunderstorm WarningMRXGrainger, Union23 min
May 20, 1:00 AM EDTSevere Thunderstorm WarningMRXHawkins15 min
May 20, 1:11 AM EDTSevere Thunderstorm WarningMRXScott19 min
May 20, 1:44 AM EDTSevere Thunderstorm WarningMRXJefferson46 min
May 20, 1:49 AM EDTSevere Thunderstorm WarningMRXSevier41 min
May 20, 2:10 AM EDTSevere Thunderstorm WarningMRXKnox20 min
May 20, 2:23 AM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Rhea, Roane52 min
May 20, 2:24 PM EDTSevere Thunderstorm WarningMRXMorgan36 min
May 20, 2:57 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane48 min
May 20, 3:43 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea62 min
May 20, 4:45 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea40 min
May 20, 5:56 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.